Indiana, 2002

Damaging Winds in Indiana, July 22, 2002

July 22, 2002 · NWS IWX · 8 events in 6 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 22, 2:49 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 22, 2:49 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EST MON JUL 22 2002

SHORT TERM...
BRIEF DISCUSSION DUE TO CURRENT WATCH AND ANOTHER WATCH ABOUT TO BE
ISSUED. BASICALLY...COLD FRONT SWEEPS INTO THE CWFA TONIGHT...AND
EXITS THE SOUTHEAST CORNER AROUND 12Z TUESDAY. PLENTY OF MOISTURE
FOR LOCALLY HEAVY RAIN TONIGHT...AND SLIGHT CHACNE OF SEVERE THIS
EVENING.

OTHER THAN A FEW LINGERING SHOWERS TUESDAY MORNING IN THE
SOUTHEAST...DRY AIR AND HIGH PRESSURE BUILD IN FOR THE REST OF THE
SHORT TERM.

MOS TEMPS IN GOOD AGREEMENT AND WILL BLEND.

EXTENDED DISCUSSION...
12Z AVN RUN INDICATES THU PD WL RMN DRY...PER PREVIOUS PACKAGE
CHANGE.  AVN CONTINUES TO INDICATED A SERIES OF MID LVL DISTURBANCES
CROSSING RGN ON FRI AND SAT...SO LIKE GOING CHC POPS.  MRF AND
ESPECIALLY ECMWF...BUILD 5H RDG OVR LWR GRTLKS AND OH VLY ON SUN...
WITH WRMFNT DISPLACED TO N OF RGN.  THUS...WL OPT FOR DRY FCST AND
BOOST TEMPS.  NEXT FNT WL IMPACT RGN ON MON...SO CHC POPS AGAIN
RETURN TO FCST.

.IWX...NONE.

12/BARJENBRUCH

In the hours before

Special weather statement, Jul 22, 11:27 AM EST, 5 hours 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-222130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1127 AM EST MON JUL 22 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
TONIGHT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS PLACED ALL
OF NORTHERN INDIANA...SOUTHERN LOWER MICHIGAN AND NORTHWEST OHIO IN
A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
TONIGHT.

A WARM...MOIST...UNSTABLE AIR MASS IS IN PLACE OVER THE SOUTHERN
GREAT LAKES REGION.  THIS AIR MASS WILL BECOME EVEN MORE UNSTABLE
TODAY AS TEMPERATURES RISE INTO THE 90S.  A COLD FRONT OVER THE
WESTERN GREAT LAKES WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON
AND TONIGHT.  THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT...AND
SOME OF THE STORMS COULD REACH SEVERE LEVELS.  THE MAIN HAZARD FROM
THESE THUNDERSTORMS WILL BE STRONG GUSTY WINDS.

ALSO...THE STORMS WILL BE CAPABLE OF LOCALLY VERY HEAVY RAIN.

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR MORE WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
July 22, 4:34 PM EST
Where
La Porte County, La Porte
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -86.717

Law enforcement reported power lines down in La Porte.

Thunderstorm Wind, La Porte

When
July 22, 4:38 PM EST
Where
La Porte County, 6 mi N of La Porte
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -86.717

Law enforcement reported large trees down north of La Porte.

Thunderstorm Wind, Steuben

When
July 22, 4:50 PM EST
Where
Steuben County, 6 mi W of Fremont
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.733, -85.050

Trained spotter reported large trees down west of Fremont near Pleasant Lake. One of the trees was blown down on a home with minor damage.

Thunderstorm Wind, Fulton

When
July 22, 5:30 PM EST
Where
Fulton County, Akron
Reported by
EMERGENCY MANAGER
Coordinates
41.050, -86.000

Emergency management reported trees down in Akron.

Thunderstorm Wind, Cass

When
July 22, 5:52 PM EST
Where
Cass County, Onward
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -86.200

Emergency management reported trees down and minor roof damage to houses in Onward.

Thunderstorm Wind, Miami

When
July 22, 5:55 PM EST
Where
Miami County, 2 mi N of Peru
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -86.067

Sheriff reported trees down north of Peru.

Thunderstorm Wind, Miami

When
July 22, 6:17 PM EST
Where
Miami County, Bunker Hill
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -86.100

Emergency management reported tress down in Bunker Hill.

Thunderstorm Wind, Adams

When
July 22, 8:00 PM EST
Where
Adams County, 4 mi ESE of Berne
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -84.883

Emergency management reported power lines down southeast of Berne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307729, 5307819, 5307820, 5307821, 5307822, 5307823, 5307824, 5307825.